Chemo induced cataracts

Derbygirl
Derbygirl Member Posts: 198
edited March 2014 in Breast Cancer #1
I saw my Ophthalmologist yesterday because my vision changed during chemo. The good news is my vision is back to normal after treatment. The bad news is he found micro-cataracts that he felt were a result of chemo. It appears that light sensitivity and blurred vision are symptoms, but I'm not having any problems. Only time will tell if they are slow or fast growing cataracts. Anyone else know about this side effect?

Comments

  • KathiM
    KathiM Member Posts: 8,028 Member
    Yes....
    I, too, have had vision changes. Including two VERY scary instances of my vision completely 'shattering' (like looking through broken glass).

    The worst was 2 years ago, right after chemo. Now, the only residual is I need reading glasses...and my eye doc says that this could just be my age (53).

    "It takes bravery to be an old person. And a strong sense of humor!"

    Hugs, Kathi
  • Marcia527
    Marcia527 Member Posts: 2,729
    Sometimes it's very
    Sometimes it's very difficult to place blame. My eyesight has gotten worse and blurred but it's been several years since chemo. Might be my age-58. I don't know. It's a mystery.
  • Christmas Girl
    Christmas Girl Member Posts: 3,682 Member
    Cataract Surgery due to Tamoxifen
    I'm 5 years out from completion of chemo. A little over a year ago, I had cataract surgery. It was a shock - I see my eye doctor annually, without fail. Year before, no sign of cataract at all! One year later - surgery required! He said the cataract had progressed really quickly - like 5-10 years average vs. one year. Oddly enough, my eye doctor's wife is also a breast cancer survivor - went through her treatment at almost the exact same time as me. Similar diagnosis/treatment/etc., too. When I asked my eye doctor if the cataract situation was, perhaps, chemo-related - he explained that he felt it wasn't his "place" to comment. But, told me to certainly discuss with my oncologist. My oncologist said it's a possible - but very rare, though not unheard of - side effect of TAMOXIFEN, not the chemo. (I took Tamoxifen for 2 years before being switched to Arimidex.) And if it's going to happen, doesn't necessarily do so immediately. Can occur several years later, like for me.

    Surgery was right eye. I also have the very beginnings of a cataract in the left eye; but, so far - so good. It's not progressing as rapidly - not yet, at least. And, no symptoms for me. Just be sure to go to your eye doctor regularly/annually, so he can "watch" this for you. And, of course, if you do begin to notice obvious symptoms - see him, even if it's outside of your regular check-up appointment.

    Kind regards, Susan
  • Derbygirl
    Derbygirl Member Posts: 198

    Cataract Surgery due to Tamoxifen
    I'm 5 years out from completion of chemo. A little over a year ago, I had cataract surgery. It was a shock - I see my eye doctor annually, without fail. Year before, no sign of cataract at all! One year later - surgery required! He said the cataract had progressed really quickly - like 5-10 years average vs. one year. Oddly enough, my eye doctor's wife is also a breast cancer survivor - went through her treatment at almost the exact same time as me. Similar diagnosis/treatment/etc., too. When I asked my eye doctor if the cataract situation was, perhaps, chemo-related - he explained that he felt it wasn't his "place" to comment. But, told me to certainly discuss with my oncologist. My oncologist said it's a possible - but very rare, though not unheard of - side effect of TAMOXIFEN, not the chemo. (I took Tamoxifen for 2 years before being switched to Arimidex.) And if it's going to happen, doesn't necessarily do so immediately. Can occur several years later, like for me.

    Surgery was right eye. I also have the very beginnings of a cataract in the left eye; but, so far - so good. It's not progressing as rapidly - not yet, at least. And, no symptoms for me. Just be sure to go to your eye doctor regularly/annually, so he can "watch" this for you. And, of course, if you do begin to notice obvious symptoms - see him, even if it's outside of your regular check-up appointment.

    Kind regards, Susan

    Susan, thanks for that info
    Susan, thanks for that info and I will be more faithful about follow up for this cataract problem. I wanted to let you know that my Onc. referred me to the Ophthalmologist to make sure nothing was going on when I complained of red and dry eyes plus the changed vision. He didn't seem surprised that chemo/AIs could be the cause. Ophthalmologist made the diagnosis of chemo induced cataracts and said he's seen it before.
  • mimivac
    mimivac Member Posts: 2,143
    eye problems
    Interesting. I occasionally had dry eyes and blurred vision during chemo. Also, my eyes would swell up slightly for a few days during a few of the cycles. I read that Taxotere can induce pink eye and glaucoma, but I had not read about cataracts. I got a clean bill of eye health from my opthamologist right before chemo started, so maybe I should go back and see if there are any changes...
  • Christmas Girl
    Christmas Girl Member Posts: 3,682 Member
    mimivac said:

    eye problems
    Interesting. I occasionally had dry eyes and blurred vision during chemo. Also, my eyes would swell up slightly for a few days during a few of the cycles. I read that Taxotere can induce pink eye and glaucoma, but I had not read about cataracts. I got a clean bill of eye health from my opthamologist right before chemo started, so maybe I should go back and see if there are any changes...

    Didn't mean to worry anyone...
    Hey, ladies. Didn't mean to cause any unnecessary worry for anyone. I've worn glasses since I was 10 years old (added contact lenses later in the teen years). So, going to the eye doctor once a year has been a lifelong habit. And again, per my first post here - my onc said my situation was a RARE side effect of the Tamoxifen. (Lucky me!) No harm in being "checked out" following treatment; and, I'd be the last person on earth to ever discourage anyone from seeing any doctor! But, if you're not experiencing any problems - I'd say just stick to you regular follow-up schedule. By the time I went in for my annual eye check, my right eye vision was very blurry. However, I just figured I needed a much stronger lens prescription.

    Kind regards, Susan
  • phoenixrising
    phoenixrising Member Posts: 1,508
    My vision definitely
    My vision definitely worsened from chemo but that didn't bother me as much as the incredible dry eye or whatever it is I got 6 mos after taking Tamoxifen. I knew it was the Tamoxifen as it went away when I took a break but I couldn't get anyone to confirm it. I went to 2 optometrists and 1 ophthalmologist that deals with med related eye problems. It flared up with the Arimidex as well. Nothing would help. And here I am one month off all meds and my eyes are improving everyday. Just another se that you can't get any info about.

    I haven't heard of cataracts from chemo but I know it can be a se of Tamoxifen.